# SDR 2018FA0000375

- Difficulty date: September 15, 2018
- Submitted: September 15, 2018
- Operation: General aviation
- Aircraft: N414AC
- Make and model: Cessna 414
- Aircraft serial: 4140820
- Aircraft time: 4,403 hours
- System (JASC): 5523 · Elevator, Tab Structure
- Part: Trim Tab
- Part number: 50340091
- Part serial: 4140820
- Condition: Cracked
- Location: Elevator
- Part time: 4,403 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING ANNUAL/100 INSPECTION, SURFACE CORROSION WAS OBSERVED NEAR AND ON THE ATTACHMENT SCREWS FOR THE ELEVATOR TRIM TAB HORN (P/N: 0831000-50). CORROSION WAS CLEANED. CRACKS WERE OBSERVED IN THE AFT TWO SCREW HOLES ON THE TOP SURFACE OF THE ELEVATOR TRIM TAB. THE INTERNAL PHENOLIC BLOCK INSIDE THE TRIM TAB APPEARS TO HAVE SHATTERED AND COMPRESSED. IT IS ASSUMED THAT DURING INSTALLATION IN THE PAST, THE NUTS WERE TIGHTENED TOO TIGHT AND CRUSHED THE PHENOLIC BLOCK. THIS CAUSED AN 0.040" INDENT UNDER EACH OF THE AFT TWO SCREWS. THERE ARE APPROX 4 CRACKS RADIATING FROM THE LT AFT SCREW HOLE AT THE 1, 3, 7 AND 10 O'CLOCK POSITIONS. THE RT AFT SCREW HOLE HAS ONE CRACK RADIATING FROM THE 7 O'CLOCK POSITION. A NON-INVASIVE VISUAL INSPECTION WOULD HAVE LIKELY SEEN THE IMPRESSIONS IN THE ELEVATOR TRIM TAB.
